Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 58, NWS Memphis, TN

August 30, 2018Lawrence County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 30, 2018, 6:06 PM CDT for Lawrence County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Aug 30, 2018, 9:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 146 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS54 KMEG 302306
FFWMEG
ARC075-310200-
/O.NEW.KMEG.FF.W.0058.180830T2306Z-180831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
606 PM CDT THU AUG 30 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Lawrence County in eastern Arkansas...

* Until 900 PM CDT.

* At 605 PM CDT...Doppler Radar estimates over 2 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Walnut Ridge, Hoxie, Black Rock, Lake Charles State Park, Imboden,
  Ravenden, Portia, Strawberry, Lynn, Alicia, Minturn, Annieville,
  Smithville, Powhatan, Strangers Home, Eaton, Lauratown, Clover
  Bend, Calvin and Dicus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3625 9126
      3623 9124 3624 9124 3622 9120 3621 9119
      3620 9116 3616 9113 3615 9108 3612 9107
      3612 9106 3614 9106 3615 9103 3609 9089
      3588 9089 3588 9100 3592 9135

$$
2 follow-up statements
495 
WGUS74 KMEG 310130
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
830 PM CDT THU AUG 30 2018

ARC075-310200-
/O.CON.KMEG.FF.W.0058.000000T0000Z-180831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AR-
830 PM CDT THU AUG 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
LAWRENCE COUNTY...

At 829 PM CDT,Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 2 hours.

Some locations that will experience flooding include...
Walnut Ridge, Hoxie, Black Rock, Lake Charles State Park, Imboden,
Ravenden, Portia, Strawberry, Lynn, Alicia, Minturn, Annieville,
Smithville, Powhatan, Strangers Home, Eaton, Lauratown, Clover Bend,
Calvin and Dicus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3625 9126
      3623 9124 3624 9124 3622 9120 3621 9119
      3620 9116 3616 9113 3615 9108 3612 9107
      3612 9106 3614 9106 3615 9103 3609 9089
      3588 9089 3588 9100 3592 9135

$$
663 
WGUS74 KMEG 310157
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
857 PM CDT THU AUG 30 2018

ARC075-310207-
/O.EXP.KMEG.FF.W.0058.000000T0000Z-180831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AR-
857 PM CDT THU AUG 30 2018

...THE FLASH FLOOD WARNING FOR LAWRENCE COUNTY WILL EXPIRE AT 900 PM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3623 9135 3623 9133 3624 9133 3625 9126
      3623 9124 3624 9124 3622 9120 3621 9119
      3620 9116 3616 9113 3615 9108 3612 9107
      3612 9106 3614 9106 3615 9103 3609 9089
      3588 9089 3588 9100 3592 9135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:29 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 30, 3:29 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
329 PM CDT Thu Aug 30 2018

.DISCUSSION...

At 3 PM CDT... A surface front is currently extended across the
region, roughly along the I-40 corridor. Showers and storms are
ongoing, primarily just south of this feature, and will likely
continue along and south of the feature throughout the evening
hours. A look at the latest observations reveals temperatures in
the mid to upper 80s, with clouds present over much of the area in
association with the front.

The front shows no signs of vacating the region by the end of the
week, bringing another chance for showers and thunderstorms mainly
across eastern and southern portions of the FA for Friday.
Temperatures will be a bit warmer for late week, with highs closer
to 90 on Friday. The latest mid level analysis depicts the region
sandwiched between two areas of upper ridging. As an upper trough
amplifies over the west by early in the weekend, the ridging will
become located more over the local area. This will result in
drier, albeit warmer conditions. Heat indices will be the
greatest concern for the holiday weekend, with values nearing 100
degrees for Saturday and Sunday.

By late weekend the region will be on the western periphery of an
upper ridge, with southerly flow at the surface. This will be
sufficient to provide moisture transport into the region to
support at least slight chance for POPs each afternoon. Other than
diurnal shower and thunderstorm activity, no widespread
precipitation is expected during the forecast period. Temperatures
will remain a bit warmer than normal for early September, with
daily highs near 90, and heat indices remaining near 100 degrees
for many locales.

ZDM

&&

.AVIATION...
18Z TAFs

Conditions through most of this period will be VFR...with moderate
confidence of IFR/MVFR cigs forming late tonight towards sunrise.
Patchy fog will also be possible tonight at JBR and MKL. Shower
and thunderstorm coverage not expected to be as widespread this
afternoon and evening...so kept VCSH/VCTS at all sites. Winds will
be light with varying directions early becoming southeast at
6-9kts late.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 30, 3:48 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
348 AM CDT Thu Aug 30 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
348 AM CDT Thu Aug 30 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible across the Mid-South this
afternoon into early evening with gusty winds and localized heavy
rainfall as the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 30, 4:38 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT THU AUG 30 2018

ARZ028-036-TNZ049-088-302230-
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
438 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in southwestern Tennessee...
Northwestern Shelby County in southwestern Tennessee...

At 438 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Meeman Shelby
Forest State Park, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi...northeastern Crittenden...
southwestern Tipton and northwestern Shelby Counties should monitor
this storm closely.

LAT...LON 3539 9030 3552 9013 3539 8989 3520 9014
TIME...MOT...LOC 2138Z 317DEG 11KT 3540 9015
Special weather statement, Aug 30, 4:46 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
446 PM CDT THU AUG 30 2018

ARZ036-TNZ088-302230-
Crittenden AR-Shelby TN-
446 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

East central Crittenden County in eastern Arkansas...
Southwestern Shelby County in southwestern Tennessee...

At 446 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Downtown Memphis,
or near T O Fuller State Park, moving northwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Crittenden and southwestern Shelby Counties
should monitor this storm closely.

LAT...LON 3513 8992 3500 9008 3512 9024 3526 9005
TIME...MOT...LOC 2146Z 137DEG 8KT 3512 9007
Special weather statement, Aug 30, 4:57 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
457 PM CDT THU AUG 30 2018

MSZ015-016-302245-
Pontotoc MS-Lee MS-
457 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Eastern Pontotoc County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...

At 457 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Verona, moving
northwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Pontotoc and southwestern Lee Counties should
monitor this storm closely.

LAT...LON 3422 8906 3437 8887 3436 8883 3439 8882
      3439 8881 3418 8861 3407 8878 3408 8883
TIME...MOT...LOC 2157Z 137DEG 7KT 3418 8879
Special weather statement, Aug 30, 5:07 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
507 PM CDT THU AUG 30 2018

MSZ004-302300-
Tippah MS-
507 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Central Tippah County in northeastern Mississippi...

At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles east of Ripley,
moving northwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tippah County should monitor this storm closely.

LAT...LON 3460 8884 3476 8909 3494 8885 3490 8882
      3486 8882 3486 8879 3481 8875 3476 8875
      3475 8872 3469 8872
TIME...MOT...LOC 2207Z 137DEG 7KT 3472 8882
Special weather statement, Aug 30, 5:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
522 PM CDT THU AUG 30 2018

ARZ017-302300-
Lawrence AR-
522 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southeastern Lawrence County in eastern Arkansas...

At 522 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Minturn, or 7 miles
southwest of Hoxie, moving north at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Lawrence County should monitor this storm
closely.

LAT...LON 3616 9113 3615 9108 3613 9109 3613 9108
      3612 9108 3612 9106 3615 9106 3615 9103
      3608 9082 3606 9082 3588 9096 3589 9109
      3592 9119
TIME...MOT...LOC 2222Z 201DEG 7KT 3596 9106
Special weather statement, Aug 30, 6:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT THU AUG 30 2018

ARZ008-017-302345-
Lawrence AR-Randolph AR-
602 PM CDT THU AUG 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Lawrence County in eastern Arkansas...
Southwestern Randolph County in eastern Arkansas...

At 602 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Lake Charles State
Park, moving north at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lawrence and southwestern Randolph Counties should monitor
this storm closely.

LAT...LON 3615 9135 3623 9135 3623 9133 3624 9133
      3624 9126 3628 9126 3617 9091 3589 9094
      3593 9136
TIME...MOT...LOC 2302Z 183DEG 5KT 3605 9116

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:13 PM CDTAreal Flood AdvisoryMEGCraighead99 min
Aug 30, 4:38 PM CDTSpecial Weather StatementMEGCrittenden52 min
Aug 30, 5:22 PM CDTSpecial Weather StatementMEGLawrence38 min
Aug 30, 5:32 PM CDTAreal Flood AdvisoryMEGCrittenden118 min
Aug 30, 5:41 PM CDTAreal Flood AdvisoryMEGLawrence2 hr
Aug 30, 6:02 PM CDTSpecial Weather StatementMEGLawrence43 min
Aug 30, 6:41 PM CDTSpecial Weather StatementMEGRandolph49 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.